While it is possible to overdose on Propecia, very few cases have been reported, so the full effects are not known. Treatment options for people who take too much Propecia may include giving certain medicines, "pumping the stomach," or treating any symptoms that occur as a result (this is called supportive care).
Propecia® (finasteride) is a prescription medication that has been licensed to treat male pattern baldness (known medically as androgenetic alopecia). As with all medicines, it is possible to take too much Propecia. Overdose effects will vary, depending on a number of factors, including how much Propecia is taken and whether it is taken with any other medicines, alcohol, and/or drugs.
If you happen to overdose on this medication, seek immediate medical attention.
In clinical studies before Propecia was approved, single doses of up to 400 mg and multiple doses of 80 mg a day did not result in any adverse reactions. However, there have been so few reported cases of Propecia overdoses that the full effects are not known.
Given that there have been so few cases of people taking too much Propecia, it is also not known what the best treatment is. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an overdose of Propecia may include:
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.